Alert archive / Kansas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 91, NWS Springfield, MO

May 1, 2012Cherokee County, Kansas

NWS Springfield, MO issued this severe thunderstorm warning at May 1, 2012, 12:21 AM CDT for Cherokee County, Kansas. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 1, 2012, 12:21 AM CDT (05:21 UTC)
Expired
May 1, 2012, 12:45 AM CDT
In force
24 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Cherokee County, KS

The radar

The Tulsa radar (KINX), 124 km from the middle of the area, began a volume at 05:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 1, 12:33 AM CDTHAIL 13 W Columbus, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 30, 7:30 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 5.4 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2012-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 202 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2012-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
202 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
1176 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

263 
WUUS53 KSGF 010521
SVRSGF
KSC021-010545-
/O.NEW.KSGF.SV.W.0091.120501T0521Z-120501T0545Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1221 AM CDT TUE MAY 1 2012

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHEROKEE COUNTY IN SOUTHEAST KANSAS...

* UNTIL 1245 AM CDT

* AT 1216 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 14 MILES
  SOUTHWEST OF COLUMBUS...AND MOVING NORTHEAST AT 60 MPH.

  HAZARD...QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS.

* LOCATIONS IMPACTED INCLUDE...
  COLUMBUS...CARONA...WEIR...WEST MINERAL...SCAMMON...HALLOWELL...
  SHERWIN...STIPPVILLE...SKIDMORE AND ROSELAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3734 9499 3734 9477 3733 9466 3708 9485
      3701 9492 3699 9495 3699 9504 3701 9508
TIME...MOT...LOC 0521Z 204DEG 53KT 3708 9496

HAIL...1.00IN
WIND...<50 MPH

$$

CRAMER
1 follow-up statement
306 
WWUS53 KSGF 010545
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1245 AM CDT TUE MAY 1 2012

KSC021-010555-
/O.EXP.KSGF.SV.W.0091.000000T0000Z-120501T0545Z/
CHEROKEE KS-
1245 AM CDT TUE MAY 1 2012

...THE SEVERE THUNDERSTORM WARNING FOR CHEROKEE COUNTY HAS EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

HOWEVER...SIGNIFICANT FLASH FLOODING CONTINUES ACROSS CHEROKEE 
COUNTY...AND WILL ONLY WORSEN WITH TIME. NUMEROUS ROADWAYS ARE 
EXPECTED TO BE DANGEROUS AND IMPASSABLE TO MOTORISTS THROUGH THE 
OVERNIGHT HOURS...AND INTO EARLY TUESDAY MORNING.

LAT...LON 3734 9499 3734 9477 3733 9466 3708 9485
      3701 9492 3699 9495 3699 9504 3701 9508
TIME...MOT...LOC 0545Z 204DEG 53KT 3740 9478

$$

CRAMER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 10:07 PM CDT, 2 hours 14 minutes earlier.

Area forecast discussion, Apr 30, 10:07 PM CDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1007 PM CDT MON APR 30 2012

...MESOSCALE CONVECTIVE DISCUSSION...

.UPDATE...

THE CYCLIC SUPERCELLS IN NORTHEASTERN OKLAHOMA HAVE SHOWN A
GREATER TENDENCY TO BECOME OUTFLOW DOMINANT...WITH INCREASED REAR
FLANK DOWNDRAFT STRENGTH...IN THE LAST HOUR OR SO. THESE STORMS
CONTINUE TO SHOW GOOD INFLOW INTO MID LEVEL MESOCYCLONES...THUS
THEIR CYCLIC NATURE MAY CONTINUE FOR ANOTHER HOUR OR TWO. THE LEFT
MOVING SUPERCELL NEAR PARSONS HAS BEEN THE MOST PROLIFIC HAIL
PRODUCER...BUT HAS WEAKENED SOME OVER THE LAST 30 MINUTES.
MEANWHILE...THE LATEST SHORT TERM GUIDANCE INDICATES A BIG DROP
OFF IN INSTABILITY AS YOU GET INTO MISSOURI...ALONG WITH A BIG
INCREASE IN CAP STRENGTH. WE WILL MAINTAIN A LIMITED TORNADO
RISK...WITH AN ELEVATED WIND AND HAIL RISK FOR THE NEXT FEW HOURS
TO COVER THE INCOMING ACTIVITY. THIS INCLUDES MAINTAINING THE
TORNADO WATCH. HOWEVER...THE WINDOW APPEARS TO BE CLOSING ON
TORNADO POTENTIAL FOR EXTREME SOUTHEASTERN KANSAS AND FAR WESTERN
MISSOURI.

FOCUS THEN TURNS TO THE OVERNIGHT PERIOD. CURRENT INDICATIONS ARE
THAT THE ACTIVITY ACROSS CENTRAL KANSAS AND OKLAHOMA WILL DEVELOP
INTO AN MCS. THE INSTABILITY/LOW LEVEL THETA-E PROFILES INDICATE
FORWARD PROPAGATING POTENTIAL ACROSS OKLAHOMA...IF WE GET COLD
POOL CONGLOMERATION. IT APPEARS THAT THE TORNADIC SUPERCELLS
ACROSS NORTH CENTRAL OKLAHOMA COULD BE THE SOURCE OF THIS. FORWARD
PROPAGATING CORFIDI VECTORS WOULD TAKE THIS ACTIVITY TO THE EAST
OR EAST-SOUTHEAST. THUS...THERE IS POTENTIAL THIS COULD CLIP FAR
SOUTHWEST MISSOURI WITH AN ELEVATED WIND THREAT. HOWEVER...THINK
THE BIGGER THREAT MAY REMAIN IN OKLAHOMA. MEANWHILE...THE ACTIVITY
ACROSS CENTRAL KANSAS SHOULD SPREAD INTO THE MISSOURI OZARKS
OVERNIGHT AS A MID LEVEL SHORT WAVE TROUGH APPROACHES FROM THE
WEST. THINK THIS ACTIVITY WILL BE PRIMARILY ELEVATED...WITH AT
LEAST A LIMITED HAIL THREAT. WILL ALSO HAVE TO WATCH FOR A WIND
THREAT WITH ANY LINE SEGMENTS. THE GREATEST THREAT OVERNIGHT WILL
AGAIN BE HYDRO. CORFIDI VECTORS LATER TONIGHT AGAIN SHOW VERY
LITTLE FORWARD MAGNITUDE...WITH WESTERN MISSOURI ON THE DOWN SHEAR
SIDE OF THE BEST MOISTURE TRANSPORT. THE CURRENT FLASH FLOOD WATCH
COVERS THIS WELL.

SCHAUMANN

&&

.DISCUSSION...

MAIN FOCUS IN THIS FORECAST PACKAGE WILL BE CENTERED ON CONVECTION
POTENTIAL THIS EVENING INTO TUESDAY.

CURRENTLY...AN UPPER LEVEL DISTURBANCE THAT BROUGHT THE RAINFALL
TO THE AREA LAST NIGHT HAS SHIFTED EAST OF THE AREA THIS
AFTERNOON ALONG WITH ALL ASSOCIATED RAINFALL. SKIES ARE SCATTERED
OUT FROM WEST TO EAST ACROSS THE PLAINS INTO THE MISSOURI OZARKS.
A MOIST AIRMASS REMAINS ACROSS THE REGION ESPECIALLY ACROSS OKLAHOMA
AND TEXAS WHERE DEWPOINTS ARE IN THE MIDDLE TO UPPER 70S AS OF THE
MID AFTERNOON. INSTABILITY IS INCREASING WITH THE HEATING OF THE
DAY AND WITH THE MOIST AIRMASS. MUCAPE VALUES OF OVER 1000 J/KG
ARE BEGINNING TO SPREAD INTO THE WESTERN PORTIONS OF THE FORECAST
AREA WITH MUCH HIGHER VALUES ACROSS WESTERN TEXAS AND OKLAHOMA
NUDGING INTO SOUTHERN KANSAS.

ANOTHER UPPER LEVEL SHORTWAVE TROUGH IS PUSHING EAST INTO THE PLAINS
AND IS EXPECTED TO INITIATE THUNDERSTORMS ALONG A DRY LINE FROM
WESTERN TEXAS THROUGH OKLAHOMA INTO KANSAS LATE THIS AFTERNOON
INTO EARLY THIS EVENING. THESE STORMS WILL THEN TRACK TO THE EAST AND
SHOULD DEVELOP INTO A COMPLEX OF THUNDERSTORMS LATE THIS EVENING.
INSTABILITY WILL BE GREAT ENOUGH TO SUPPORT A FORWARD PROPAGATING
COMPLEX OF STORMS ACROSS EASTERN OKLAHOMA/KANSAS LATER THIS
EVENING. THIS SHOULD RESULT IN THESE STORMS RACING OFF TO THE EAST
SOUTHEAST. IF THIS COMPLEX CAN DEVELOP FAR ENOUGH TO THE NORTH IT
MAY BE ABLE TO CLIP OR MOVE INTO EXTREME SOUTHEASTERN KANSAS AND
FAR WESTERN MISSOURI...WITH A DAMAGING WIND RISK AND MARGINALLY
SEVERE HAIL RISK POSSIBLE. THE COMPLEX SHOULD THEN DIVE OFF TO
THE SOUTH AS IT MOVES FARTHER INTO THE OZARKS AS INSTABILITY WILL
BE SLIGHTLY WEAKER.

ADDITIONAL SCATTERED TO ISOLATED THUNDERSTORMS WILL BE POSSIBLE
ACROSS THE ENTIRE AREA OVERNIGHT AS THE UPPER LEVEL SHORTWAVE...A
STRONG LOW LEVEL JET...AND STALLED SURFACE BOUNDARY REMAINS OVER
AREA OVERNIGHT. THESE STORMS WILL BE ELEVATED IN NATURE AND A FEW
OF THE STRONGER ONES COULD PRODUCE SOME SMALL HAIL. AT THIS TIME
DO NOT EXPECT THE TRAINING SETUP THAT OCCURRED LAST NIGHT...AS THE
FORCING ALONG THE FRONT IS MUCH WEAKER TONIGHT. HOWEVER...WITH THE
AMOUNT OF RAINFALL THAT OCCURRED LAST NIGHT...THOSE AREAS WILL BE
MORE SUSCEPTIBLE TO ADDITIONAL FLOODING IF STORMS TRACK OVER THEM.

STORMS MAY LINGER INTO TUESDAY MORNING BUT SHOULD QUICKLY PUSH
EAST DURING THE MORNING HOURS. WILL HAVE TO WATCH WHERE THE
SURFACE BOUNDARY SETS UP AND HOW MUCH INSTABILITY CAN DEVELOP
TUESDAY AFTERNOON FOR REDEVELOPMENT OF STORMS. IF ENOUGH
INSTABILITY CAN DEVELOP THERE COULD BE A MARGINALLY SEVERE HAIL
RISK TUESDAY AFTERNOON/EVENING.

THE AREA WILL THEN BE UNDER RIDGE WEDNESDAY INTO THE WEEKEND. A
FEW DISTURBANCES MAY TRY TO DIVE SOUTH INTO CENTRAL MISSOURI LATE
THIS WEEK INTO THIS WEEKEND...BUT THE BULK OF THE ACTIVITY IS
EXPECTED TO REMAIN NORTH AT THIS TIME. HIGHS IN THE 80S AND LOWS
IN THE 50S AND 60S ARE EXPECTED THROUGHOUT THE FORECAST PERIOD.

WISE

&&

.AVIATION...

FOR THE 01/00Z KSGF/KJLN/KBBG TAFS...THUNDERSTORMS HAVE ERUPTED OVER
KS/OK AND THIS WILL BE A PRIMARY CONCERN FOR AREA AERODROMES. A
SURGING LINE OF TSRA WILL MOVE EASTWARD INTO THE AREA OVER THE NEXT
SEVERAL HOURS. HAVE MOVED UP ARRIVAL TIME OF THIS ACTIVITY...HOWEVER
FURTHER REFINING OF TIMING MAY VERY WELL BE NECESSARY. GUSTY
WINDS...IFR VIS/CIG ARE EXPECTED WITH THESE THUNDERSTORMS. SHRA/TSRA
WILL PERSIST THROUGH MUCH OF THE OVERNIGHT HOURS. IN ADDITION...LOW
LEVEL WIND FIELDS MARGINALLY SUPPORT A MENTION OF DIRECTIONAL AND
SPREED SHEAR AFTER 01/06Z. SHRA/TSRA SHOULD EXIT BY LATE TUESDAY
MORNING WITH VFR EXPECTED FROM THEN ONWARD.

GAGAN

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH UNTIL 7 AM CDT TUESDAY FOR MOZ055>058-066>070-
     077>081-088>090-093-094-101-102.

KS...FLASH FLOOD WATCH UNTIL 7 AM CDT TUESDAY FOR KSZ073-097-101.

&&
Hazardous weather outlook, Apr 30, 7:52 PM CDT, 4 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
752 PM CDT MON APR 30 2012

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-020100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
752 PM CDT MON APR 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED TORNADO RISK.
  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  ELEVATED FLOODING RISK.
  SIGNIFICANT LIGHTNING RISK.

DISCUSSION...

  A LARGE CLUSTER OF STRONG TO SEVERE THUNDERSTORMS WILL IMPACT
  EXTREME SOUTHEAST KANSAS AND PORTIONS OF THE MISSOURI OZARKS
  LATE THIS EVENING THROUGH TONIGHT.

  LARGE HAIL...DAMAGING WIND GUSTS...FLASH FLOODING...AND FREQUENT
  CLOUD TO GROUND LIGHTNING...WILL BE THE PRIMARY HAZARDS WITH
  THESE STORMS. HOWEVER...THERE IS A RISK FOR A COUPLE OF
  TORNADOES.

  FLASH FLOODING WILL BE EXTREMELY POSSIBLE IN AREAS THAT HAVE
  RECEIVED HEAVY RAINFALL THE PAST TWO NIGHTS...PARTICULARLY IN
  BOURBON...CRAWFORD...VERNON...AND BARTON COUNTIES.

  THESE THUNDERSTORMS WILL WEAKEN AS THEY MOVE EAST OF HIGHWAY
  65...EVENTUALLY EXITING THE ENTIRE OZARKS REGION EARLY TUESDAY
  MORNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

  SCATTERED TO ISOLATED THUNDERSTORMS WILL CONTINUE INTO TUESDAY
  WITH MARGINALLY SEVERE STORMS AND LOCALLY HEAVY RAINFALL
  POSSIBLE.

  WIND GUSTS OVER 30 MPH WILL BE POSSIBLE ACROSS EXTREME
  SOUTHEASTERN KANSAS AND PORTIONS OF SOUTHWESTERN MISSOURI ALONG
  AND WEST OF THE HIGHWAY 65 CORRIDOR ON BOTH TUESDAY AND
  WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED IN THE NEXT SIX HOURS FOR AREAS
  ALONG AND WEST OF A LINE FROM OSCEOLA...TO TABLE ROCK LAKE.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

CRAMER

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 10:53 PM CDTFlash Flood WarningSGFCherokee6 hr
Apr 30, 11:22 PM CDTFlash Flood WarningSGFCrawford6 hr
Apr 30, 11:43 PM CDTFlash Flood WarningSGFBourbon5 hr
May 1, 1:26 AM CDTSevere Thunderstorm WarningSGFCherokee34 min
May 1, 4:49 AM CDTAreal Flood WarningSGFBourbon, Cherokee, Crawford27 hr
May 1, 8:35 AM CDTRiver Flood WarningSGFCherokee34 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.